Georgia, 2003

Hail in Georgia, August 27, 2003

August 27, 2003 · NWS FFC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 27, 2:30 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT WED AUG 27 2003

CURRENT RADAR AND SATELLITE LOOP SHOWS SHOWERS POPPING UP ACROSS THE
AREA. CONTINUED HIGH PRESSURE ALOFT LOOKS LIKE IT WILL HANG ACROSS
THE STATE THROUGH FRIDAY. IT WILL BEGIN TO DRIFT INTO THE WESTERN
ATLANTIC TONIGHT SO MAY SEE A FEW MORE SHOWERS ACROSS THE STATE
TOMORROW THAN TODAY. MODEL DATA IS COMING IN NICELY NOW AND IT DOES
NOT LOOK LIKE MANY CHANGES NEED TO BE MADE TO THE CURRENT FORECAST.
MODELS STILL SHOWING COLD FRONT MOVING THROUGH THE STATE EARLY NEXT
WEEK. WILL CONTINUE TO SEE NORMAL AFTERNOON AND EVENING TSRA/SHRA
THROUGH THE WEEKEND. TEMPS WILL REMAIN A BIT ABOVE SEASONAL NORMS
THROUGH FRI AS RIDGE IS RETROGRADING. TEMPS WILL GET DOWN AROUND
NORMAL TOWARDS THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 89 71 89 / 20 20 20 20
KAHN 71 91 70 90 / 20 20 20 20
KGVL 70 89 69 89 / 20 20 20 20
KRMG 71 90 71 90 / 20 20 20 20
KCSG 73 92 73 92 / 20 20 20 20
KMCN 73 91 72 91 / 20 20 20 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

01
Hazardous weather outlook, Aug 27, 5:00 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT WED AUG 27 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271438-
600 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE OVER EXTREME WESTERN GEORGIA AND
MOUNTAINS TODAY...

.SYNOPSIS...
HIGH PRESSURE OVER GEORGIA ALOFT AND AT THE SURFACE WILL SHIFT
SLIGHTLY EAST TODAY.

.PRIMARY HAZARD...
FOR ANY STORMS THAT ARE ABLE TO FORM...OCCASIONAL LIGHTING WILL BE
THE PRIMARY HAZARD.  THE STORMS WILL BE CONFINED TO AN AREA WEST AND
NORTH OF A LINE FROM ALBANY TO ATLANTA TO GAINESVILLE TODAY AND WILL
BE EXTREMELY ISOLATED IN NATURE.

.DISCUSSION...THE HIGH PRESSURE ALOFT THAT HAS KEPT THUNDERSTORM
ACTIVITY TO A MININUM OVER GEORGIA FOR THE PAST SEVERAL DAYS WILL
START TO SHIFT EAST.  THIS WILL WEAKEN THE STABILIZING INFLUENCE OF
THE HIGH PRESSURE OVER GEORGIA BUT NOT ENOUGH TO ALLOW ANYTHING MORE
THAN ISOLATED THUNDERSTORMS TO FORM IN THE WESTERNMOST PORTIONS OF
GEORGIA.  DUE TO EHNANCED LIFT IN THE MOUNTAINS OF NORTHEAST
GEORGIA...ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THERE.  BECAUSE
OF THE WEAK WIND PROFILES AND WARM AIR ALOFT...THE FEW STORMS THAT
MANAGE TO FORM ANYWHERE IN THESE AREAS ARE NOT EXPECTED TO BECOME
SEVERE.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

LPR

In the hours before

Special weather statement, Aug 27, 3:25 PM EST, 23 minutes before
GAZ019-020-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
EXTREME NORTHWEST BARTOW AND WESTERN FLOYD COUNTY UNTIL 500 PM
EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM ROME TO ADAIRSVILLE...MOVING
SLOWLY EAST AT 10 MPH.

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.  IN ADDITION...LOCALLY
HEAVY RAINFALL MAY PRODUCE SOME PONDING OF WATER ON ROADWAYS...
ESPECIALLY ALONG STATE ROUTE 53 BETWEEN ROME AND ADAIRSVILLE.
DRIVERS SHOULD USE CAUTION AND ALLOW EXTRA SPACE BETWEEN VEHICLES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dade

When
August 27, 3:48 PM EST
Where
Dade County, Trenton
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.867, -85.500

The Morristown, Tennessee National Weather Service (NWS) Forecast Office relayed a report they had received from the public of penny-sized hail.

Hail, Troup

When
August 27, 5:33 PM EST
Where
Troup County, La Grange
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Troup county 911 center reported penny-sized hail on Georgia Highway 109 W near Abbottsford Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374601, 5374602.